High Wind, Union County
- When
- February 20, 6:30 PM MST to 6:45 PM MST
- Where
- Union County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A stong cold front that pushed through the Clayton area on the 20th produced brief strong wind gusts up to 58 mph by late in the day.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A stong cold front that pushed through the Clayton area on the 20th produced brief strong wind gusts up to 58 mph by late in the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 20, 4:45 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 445 PM MST FRI FEB 20 2015 .AVIATION... 00Z TAF CYCLE BKN HIGH CLOUDS AND A FEW MID CLOUDS TONIGHT. GUSTS OF 25 TO 35 KTS WILL BE COMMON UNTIL 02Z. LATER TONIGHT AND SATURDAY...FOCUS WILL SHIFT TO A BACKDOOR COLD FRONT MOVING THROUGH THE EASTERN PLAINS. A BRIEF PERIOD OF GUSTY NORTH WINDS ARE EXPECTED BEHIND THE FRONT WITH RAPIDLY VEERING WINDS BY LATE SATURDAY MORNING. CONFIDENCE INCREASING THAT MVFR CONDITIONS WILL DEVELOP FROM KCAO TO KTCC WITH LOCALIZED AND BRIEF IFR CONDITIONS POSSIBLE. CEILINGS SHOULD IMPROVE BY THE AFTN SATURDAY. VFR CONDITIONS WILL PERSIST ALL OTHER AREAS THROUGH FORECAST PERIOD. && .PREV DISCUSSION...328 PM MST FRI FEB 20 2015... .SYNOPSIS... INCREASING HIGH CLOUDS ARE SIGNS OF CHANGES TO COME THIS WEEKEND. ONE MORE TRANQUIL DAY IS IN STORE MOST AREAS SATURDAY BEFORE A STRONG BACKDOOR COLD FRONT AND AN UPPER LEVEL STORM SYSTEM BRING INCREASING CHANCES FOR RAIN AND SNOW TO NORTHEAST NEW MEXICO SATURDAY NIGHT AND TO MUCH OF CENTRAL AND EASTERN NEW MEXICO SUNDAY NIGHT AND MONDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE IN THE NORTHERN MOUNTAINS...NORTHEAST HIGHLANDS AND PLAINS BETWEEN SATURDAY NIGHT AND MONDAY. ADDITIONALLY...STRONG EAST CANYON WINDS WILL DEVELOP IN THE MIDDLE RIO GRANDE VALLEY SUNDAY MORNING. SCATTERED SNOW SHOWERS WILL CONTINUE INTO TUESDAY BEFORE HIGH PRESSURE BUILDS OVER THE AREA AROUND MID-WEEK NEXT WEEK. && .DISCUSSION... MID AND HIGH CLOUDS ASSOCIATED WITH A SUBTROPICAL UPPER LOW WEST OF BAJA CONTINUE TO STREAM INTO CENTRAL AND SOUTHERN NEW MEXICO THIS AFTERNOON. THE LOWER CLOUDS AND LIGHT SHOWERS/SPRINKLES ASSOCIATED WITH THE LOW WILL CONTINUE TO SLIDE EWD THROUGH FAR SRN AZ AND NEW MEXICO TONIGHT...REMAINING SOUTH OF THE CWA. MEANWHILE AT THE SFC...A WEAK AND PRIMARILY DRY BACKDOOR COLD FRONT WILL DROP INTO THE ERN PLAINS OVERNIGHT. ASSOCIATED SFC HIGH WILL SLIDE SEWD WITH A DEVELOPING SLY/RETURN FLOW HELPING TO SET THE STAGE FOR LATE SATURDAY NIGHT. GFS AND NAM ARE SOMEWHAT SLOWER WITH THE SECOND MUCH STRONGER BACKDOOR COLD FRONT PROGGED TO MOVE THROUGH NE NM EARLY SUNDAY MORNING. MODELS ARE ALSO IN GOOD AGREEMENT THAT THE NEXT BATCH OF SUBTROPICAL MOISTURE DRAWN UP BY THE UPPER LOW OFF OF BAJA AND THE NRN STREAM UPPER TROUGH DROPPING SOUTH THROUGH THE WRN GREAT BASIN WILL MOVE NEWD INTO CENTRAL NM SATURDAY NIGHT. THE COMBINATION OF INCREASING LARGE SCALE ATMOSPHERIC LIFT...INCREASING MID-LEVEL SUBTROPICAL MOISTURE AND STRONG BACKDOOR COLD FRONT WILL RESULT IN ACCUMULATING SNOW OVER THE NORTHERN MOUNTAINS AND FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TX LINE. DECIDED TO INCLUDE THE TUSAS MOUNTAINS AND THE REMAINDER OF THE SANGRE DE CRISTOS IN THE WINTER STORM WATCH VALID SATURDAY NIGHT THROUGH MONDAY MORNING. STRONG EAST WINDS WILL BREAK THROUGH THE CANYONS OF THE CENTRAL MOUNTAIN CHAIN MID- MORNING SUNDAY...LIKELY SHADOWING THE MIDDLE RIO GRANDE VALLEY FROM PRECIP SUNDAY AFTERNOON. EXCEPTIONS TO THE SHADOWING EFFECT MIGHT OCCUR IN SOCORRO...VALENCIA AND WRN BERNALILLO COUNTIES WHERE THE NAM12 IS INDICATING STRONG SFC CONVERGENCE IN THESE AREA MIGHT OVERCOME DOWNSLOPING EFFECTS. NAM AND GFS KEEP THE ELY UPSLOPE MACHINE GOING THROUGH ABOUT MID- DAY MORNING MONDAY. SCATTERED SNOW SHOWERS ASSOCIATED WITH THE UPPER LOW COLD CORE MOVE THROUGH MONDAY NIGHT AND TUESDAY. ECMWF IS SLOWER WITH THE UPPER LOW AND KEEPS SCT SNOW SHOWERS GOING OVER CENTRAL AND NRN NM THROUGH TUESDAY NIGHT. A BRIEF RESPITE BETWEEN SYSTEMS REMAINS ON TRACK WEDNESDAY AND WEDNESDAY NIGHT. GFS AND ECMWF BRING ANOTHER STRONG BACKDOOR COLD FRONT/MODIFIED ARCTIC AIRMASS THROUGH ERN AND CENTRAL NM LATE-DAY THURSDAY OR THURSDAY NIGHT. BOTH MODELS ARE IN GENERAL AGREEMENT THAT WEATHER PATTERN WILL REMAIN ACTIVE THROUGH NEXT WEEKEND. ECMWF SOLUTION WOULD EQUATE TO QUITE THE SNOWY PERIOD FROM THURSDAY NIGHT THROUGH NEXT WEEKEND. 33 && .FIRE WEATHER... SATELLITE IMAGERY SHOWS A LARGE SWATH OF HIGH CLOUDS STREAMING WEST TO EAST OVER NEW MEXICO...WITH THE HEAVIEST OVER SOUTHERN PORTIONS OF THE STATE. THIS HELPED TO LIMIT VERTICAL MIXING AND REDUCE POTENTIAL WINDS SPEEDS ACROSS THE AREA TODAY. DESPITE THIS... LOW END CRITICAL FIRE CONDITIONS DEVELOPED FOR LOCALIZED AREAS OF THE EASTERN PLAINS THIS AFTERNOON. FIRE WEATHER CONCERNS ACROSS THE EAST WILL END TONIGHT AS A WEAK BACKDOOR COLD FRONT WILL BRING INCREASED MOISTURE AND COLDER AIR TONIGHT INTO SATURDAY. THE REST OF THE STATE WILL EXPERIENCE LESS COOLING SATURDAY...AND REMAIN ABOVE NORMAL WHILE THE EAST IS NEAR TO BELOW NORMAL. A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP SATURDAY AFTERNOON OVER THE WESTERN HIGH TERRAIN...BUT NO MAJOR EVENT IS EXPECTED WITH WINDS AND HUMIDITIES RIGHT AROUND THRESHOLDS. ONE AREA TO MONITOR IS THE RIO GRANDE VALLEY FROM ALBUQUERQUE TO SOCORRO. MIXING HEIGHTS REMAIN WELL ABOVE NORMAL FOR THIS AREA...WHICH COULD DRAG STRONG ENOUGH WINDS FOR CRITICAL CONDITIONS TO DEVELOP. BUT HIGH RES MODELS PAINT A WEAK WIND FIELD FOR THE AREA...SO CONFIDENCE LOW FOR CRITICAL CONDITIONS TO DEVELOP. THE NEXT WINTER SYSTEM WILL COMBINE WITH A SECOND AND MORE POTENT BACKDOOR COLD FRONT TO BRING MAJOR WEATHER CHANGES TO NEW MEXICO LATE SATURDAY THROUGH THE MIDDLE OF NEXT WEEK. THE FRONT WILL MOVE THROUGH THE PLAINS EARLY SUNDAY AND PUSH THROUGH THE GAPS OF THE CENTRAL MOUNTAINS BY MID DAY. SIGNIFICANTLY COLDER AIR BEHIND THE FRONT WILL CAUSE HIGHS SUNDAY TO BE 15 TO 35 DEGREES BELOW NORMAL ACROSS THE EAST...SLIGHTLY BELOW NORMAL ACROSS CENTRAL NM...AND NEAR NORMAL ACROSS THE WEST. PRECIPITATION WILL INCREASE OVER THE NORTHERN MOUNTAINS AND NORTHEAST LATE SATURDAY AND SPREAD SOUTHWEST OVER MUCH OF THE AREA SUNDAY...AND GENERALLY FAVOR THE HIGHER TERRAIN OF CENTRAL AND NORTHERN NEW MEXICO. CHANCES FOR PRECIPITATION WILL DIMINISH MONDAY THROUGH WEDNESDAY AS THE SYSTEM PASSES OVERHEAD. SIGNIFICANT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE FOR THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS THROUGH TUESDAY. VENT RATES WILL DECREASE BEHIND THE FRONT...BECOMING POOR ON MONDAY ACROSS THE EASTERN PLAINS AND INTO PORTIONS OF THE RIO GRANDE VALLEY BETWEEN ALBUQUERQUE AND SANTA FE. GRADUAL CLEARING AND WARMING IS EXPECTED TUESDAY INTO WEDNESDAY AS THE SYSTEM WEAKENS AND MOVES EAST OF THE AREA...WITH HIGHS REMAIN NEAR TO BELOW NORMAL ALL AREAS WEDNESDAY. THE SPECIFICS OF THIS SYSTEM REMAIN SKETCHY AS MODELS LACK CONSISTENCY ON HOW THE UPPER LEVEL LOW PROGRESSES. THE LOW LOOKS TO CUT OFF OVER THE GREAT BASIN LATE SUNDAY...BUT THE ECMWF HAS IT SLOWER AND DRIER THAN THE GFS. THESE TRACKS COULD ALTER THE DEGREE OF TEMPERATURE REBOUNDING INTO MID WEEK AS WELL AS POTENTIAL FOR ADDITIONAL PRECIPITATION. THE OTHER ISSUE IS A POTENTIAL DRY SLOT WORKING AROUND THE LOW THAT COULD KEEP PRECIPITATION FARTHER TO THE NORTH AND EAST...LIMITING THE AREAS THAT SEE SNOW AND REDUCE TOTAL ACCUMULATIONS. EITHER WAY...CONFIDENCE IS HIGH IN THE TREND FOR COLDER TEMPERATURES AND HIGHER HUMIDITIES THROUGH EARLY NEXT WEEK. THE STORM SHOULD MOVE EAST OF THE AREA WEDNESDAY...WITH NORTHWEST FLOW ALOFT DEVELOPING OVER NEW MEXICO. THE AREA SHOULD REMAIN IN THE STORM TRACK THROUGH NEXT WEEKEND...AS BOTH THE GFS AND ECMWF BRING A SERIES OF UPPER LEVEL DISTURBANCES ACROSS NEW MEXICO WITHIN THE NORTHWEST FLOW ALOFT. EXPECT TEMPERATURES TO REMAIN NEAR TO BELOW NORMAL...VENT RATES TO REMAIN FAIR TO GOOD...AND MORE CHANCES FOR PRECIPITATION DURING THIS PERIOD. && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING ZONES...NMZ510-512>515-527>530. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MST FRI FEB 20 2015 NMZ501>540-211300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 530 AM MST FRI FEB 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCALIZED CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP THIS AFTERNOON OVER PORTIONS OF EAST CENTRAL AND WEST CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIGNIFICANTLY COLDER TEMPERATURES ARE EXPECTED SATURDAY THROUGH MONDAY DUE TO A STRONG COLD FRONT FORECAST TO PLUNGE INTO EASTERN NEW MEXICO...THEN TRACK WESTWARD. AT THE SAME TIME...ACCUMULATING SNOW MAY BECOME FOCUSED FROM THE SANGRE DE CRISTO MOUNTAINS OVER THE ADJACENT HIGHLANDS AND NORTHEAST PLAINS...AS WELL AS OVER THE SAN JUAN MOUNTAINS...ALTHOUGH THE REMAINDER OF THE EASTERN PLAINS AND CENTRAL MOUNTAIN CHAIN MAY ALSO SEE SNOW. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552837.